Alabama, 2022

Flash Flooding in Alabama, August 24, 2022

August 24, 2022 · NWS MOB · 8 events in 4 counties and zones

A very favorable pattern for heavy rain combined with already wet ground conditions led to development of heavy rain and flooding across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very favorable pattern for heavy rain combined with already wet ground conditions led to development of heavy rain and flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 24, 12:39 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 24, 12:39 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
139 PM CDT Wed Aug 24 2022

.NEAR TERM /Now Through Thursday/...The threat for heavy rain
continues across the area as a broad upper level trough continues
across the southeast. Several shortwaves rotating through the flow
along with significant deep layer moisture in place will continue
to lead to very heavy rain. Precip water values are well over 2
inches with an observed PW value of 2.3 inches at LIX this
morning. Rainfall will also be enhanced by warm rain processes
with warm mid level temps in place. Hourly rainfall amounts of 2
to 3 inches are possible in the stronger cores. There is a
moderate risk for excessive rainfall across northwest portions of
the area with a slight risk across the remainder of the area today
and a marginal risk on Thursday. A Flood Watch continues for
Choctaw, Wayne and Perry counties and will likely be extended in
time and space later this afternoon. Highs will only be in the
upper 70s and low 80s due to the widespread clouds and rainfall.
/13

&&

.AVIATION...
18Z issuance...An active pattern continues across the
region as showers and thunderstorms become more widespread
throughout the afternoon. Reductions in visibility and ceilings to
MVFR or IFR will be possible in some of the heavier activity.
Outside of showers and storms, VFR conditions should remain
prevalent through the afternoon hours, with prevailing ceilings
lowering to MVFR during the evening. Rain coverage is expected to
decrease briefly during the evening, before redeveloping during the
early morning hours. Low-end VFR to MVFR ceilings should remain in
place across the region through the morning hours. /96

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 7 PM CDT this evening for ALZ051-052.

FL...None.
MS...Flood Watch until 7 PM CDT this evening for MSZ067-075-076-078.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 24, 11:40 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
1240 PM CDT Wed Aug 24 2022

ALZ261-263-265-MSZ079-241830-
Mobile Coastal AL-Mobile Inland AL-Mobile Central AL-George MS-
1240 PM CDT Wed Aug 24 2022

...Strong thunderstorms will impact portions of southwestern Mobile
and southeastern George Counties through 130 PM CDT...

At 1240 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Big Point to 5
miles north of Alabama Port. Movement was north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Chickasaw, Grand Bay, Semmes, Tanner Williams, I65 And I165, Mobile
Regional Airport, Wilmer, I10 And I65 and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3050 8840 3074 8841 3074 8848 3091 8842
      3075 8804 3072 8804 3075 8803 3073 8802
      3074 8800 3071 8800 3072 8803 3069 8803
      3069 8801 3068 8800 3068 8804 3066 8806
      3057 8809 3034 8812
TIME...MOT...LOC 1740Z 184DEG 12KT 3061 8846 3044 8813

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 24, 12:35 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
135 PM CDT Wed Aug 24 2022

ALZ052-053-MSZ067-076-241915-
Clarke AL-Washington AL-Greene MS-Wayne MS-
135 PM CDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of Washington,
southwestern Clarke, southeastern Wayne and northeastern Greene
Counties through 215 PM CDT...

At 135 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Tibbie, or 9 miles south of Chatom, moving
north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Chatom, Saint Stephens, Wagarville, Leroy, Tibbie, Millry,
State Line, Fruitdale and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3118 8801 3138 8858 3167 8839 3154 8785
TIME...MOT...LOC 1835Z 188DEG 12KT 3133 8822

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM

The radar

The Mobile radar (KMOB), 133 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Choctaw

When
August 24, 1:30 PM CST to 3:30 PM CST
Where
Choctaw County, 1 mi WNW of Gilbertown to 1.49 mi NNW of Gilbertown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.875, -88.336

Heavy rain caused flooding in the area and caused a partial road washout on Melvin Road.

Flash Flood, Choctaw

When
August 24, 1:30 PM CST to 3:30 PM CST
Where
Choctaw County, 0.69 mi S of Land to 0.49 mi S of Land
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.020, -88.330

Heavy rain caused a partial road washout on Land Road.

Flash Flood, Clarke

When
August 24, 2:00 PM CST to 6:00 PM CST
Where
Clarke County, 0.55 mi N of Fulton to 0.69 mi NNE of Fulton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.788, -87.728

Heavy rain caused flooding on southeast Maine Street in Fulton.

Flash Flood, Clarke

When
August 24, 2:00 PM CST to 6:00 PM CST
Where
Clarke County, 0.87 mi ESE of Whatley to 1 mi ESE of Whatley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.646, -87.686

Flooding caused water to enter a residence on Nellie Hill Road.

Flash Flood, Mobile

When
August 24, 2:50 PM CST to 5:00 PM CST
Where
Mobile County, 1 mi SE of Irvington to 0.61 mi ESE of Irvington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.490, -88.218

Water over the roadway on Padgett Switch Road just south of Halls Mill Road.

Flash Flood, Mobile

When
August 24, 2:50 PM CST to 5:00 PM CST
Where
Mobile County, 2.16 mi NW of Cottage Hill to 1.82 mi NNW of Cottage Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.675, -88.172

Heavy rain caused flooding near the intersection of Airport Blvd and University Blvd near the Publix.

Flash Flood, Baldwin

When
August 24, 3:00 PM CST to 5:00 PM CST
Where
Baldwin County, 1 mi NNE of Bon Secour to 1.88 mi SSW of Miflin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.333, -87.724

Water was reported over the road in several locations in Baldwin County.

Flash Flood, Clarke

When
August 24, 3:15 PM CST to 6:00 PM CST
Where
Clarke County, 1.5 mi WNW of Grove Hill to 0.64 mi ESE of Peacock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.705, -87.805

Heavy rain caused numerous roads to flood across portions of Clarke County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055044, 1055045, 1055130, 1055131, 1055132, 1055133, 1055153, 1055139.